Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 80, NWS El Paso, TX

August 22, 2006Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 22, 2006, 3:22 PM MDT for Otero County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2006, 3:22 PM MDT (21:22 UTC)
Expired
Aug 22, 2006, 5:15 PM MDT
In force
113 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 46 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 222126
FFWEPZ
NMC035-222315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
322 PM MDT TUE AUG 22 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 515 PM MDT

* AT 315 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM A CUSTER OF THUNDERSTORMS BETWEEN CLOUDCROFT AND 
  MESCALERO.

* THE STORM PRODUCING FLASH FLOODING WILL GENERALLY REMAIN OVER   
RURAL AREAS OF THE THE SACRAMENTO MOUNTAINS IN OTERO COUNTY.

OTERO COUNTY CENTRAL DISPATCH REPORTS THE HIGHWAY 244 IS CLOSED AND 
IMPASSABLE BETWEEN MILE MARKERS 6 AND 10.  IN ADDITION...MULTIPLE 
ROCKSLIDES ARE REPORTED ON HIGHWAY 82 BETWEEN MILE MARKERS 23 AND 34.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...MOUNTAIN ROADS...AS WELL AS FARMLAND AND 
PASTURES ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3286 10578 3286 10543 3315 10543 3316 10578

$$

TAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:30 PM MDT, 52 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT TUE AUG 22 2006

.SYNOPSIS...
DEEP SOUTHERLY FLOW INTO THE BORDERLAND IS KEEPING A MOIST AND
UNSTABLE AIRMASS ACROSS THE REGION. SCATTERED THUNDERSTORMS WITH
HEAVY RAIN AND POTENTIAL TO CAUSE FLOODING WILL CONTINUE THIS
EVENING AND TONIGHT. BEST RAIN CHANCES APPEAR TO BE NORTH AND WEST
BUT ISOLATED STORMS COULD CAUSE FLOODING ANYWHERE ACROSS THE
FORECAST AREA. THUS A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
THE NIGHT. HIGH PRESSURE ALOFT WILL MOVE BACK OVER THE REGION AND
NUDGE THE DEEP MOISTURE WEST. THIS WILL RESULT IN DIMINISH CHANCES
FOR RAIN WEDNESDAY THROUGH FRIDAY. HOWEVER ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS WILL REMAIN LIKELY. BY THE WEEKEND INCREASED
MOISTURE LOOKS TO RETURN FOR ANOTHER PERIOD OF INCREASED SHOWERS
THUNDERSTORMS.

&&

.DISCUSSION...
WV SATELLITE IMAGERY SHOWING MID AND UPPER DRYING AS A SLOT OF DRIER
AIR WORKS OVER THE EASTERN CWFA ON SE FLOW UNDER THE UPPER HIGH.
THIS LOOKS TO BE CURTAILING SOME EARLY AFTERNOON CONVECTION
POTENTIAL.  HOWEVER WE STILL HAVE A NUMBER OF HOURS OF HEATING AND
HIGH SURFACE MOISTURE TO WORK WITH. THUS HAVE KEPT ALL ZONES IN THE
SCT POP CATEGORY FOR TONIGHT. I BELIEVE THE BEST POTENTIAL FOR
STORMS WILL BE WESTERN AND NORTHERN PORTIONS OF THE CWFA...BUT EVEN
THE SOUTHERN AND EASTERN PORTIONS OF THE CWFA SHOULD BECOME UNSTABLE
DUE TO SURFACE HEATING AND POTENTIAL OUTFLOW BOUNDARIES. A FLASH
FLOOD WATCH REMAINS IN EFFECT DUE MOSTLY TO THE SATURATED NATURE OF
THE SOILS AND THE HIGH RAINFALL RATES. THIS IS DESPITE SOMEWHAT
BETTER STORM MOTION...AVERAGING NORTH AT 12-15 MPH.

THE UPPER HIGH IS BEGINNING TO SHIFT WEST. THIS WESTWARD JOG IN THE
UPPER HIGH CENTER WILL HELP TO NUDGE THE DEEP MONSOONAL MOISTURE
PLUME TO OUR WEST. THUS THE AREA WILL BE DRIEST EAST AND MORE MOIST
WEST FOR THE NEXT COUPLE OF DAYS...WED-FRI. THUS WILL TRIM POPS DOWN
TO ISOLATED FOR THE SOUTHEAST PORTIONS OF THE CWFA. WILL KEEP THE
BOOTHEEL...GILA...SACS IN THE SCATTERED POP CATEGORIES. WITH LOWER
MOISTURE VALUES SHOULD SEE LESS CLOUDS AND WARMER TEMPS FOR THE REST
OF THE WEEK.

BY FRIDAY ANOTHER TROUGH MOVES INTO THE PAC NW. THIS FEATURE WILL
SHOVE THE UPPER HIGH BACK EAST...PUTTING THE AREA UNDER A PATTERN
VERY SIMILAR TO THE CURRENT ONE. THIS MEANS A RETURN OF THE DEEP
MOISTURE PLUME WITH DEEP SOUTHERLY FLOW. TO BE SPECIFIC...IT APPEARS
WELL MOVE BACK INTO A WETTER PATTERN WITH INCREASED STORM CHANCES.

&&

.AVIATION...23/00Z-24/00Z
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TCS AND
DMN...ISOLATED ELP. SCATTERED AREAS OF IFR/MVFR FOR LOW CIGS/VSBY
NEAR SHOWERS AND THUNDERSTORMS. AREAS OF STRONG AND ERRATIC SURFACE
WINDS DUE TO STORM OUTFLOW. OUTFLOW WINDS VRB20G35KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  92  71  95  69 /  30  20  20  20  20
SIERRA BLANCA TX        61  86  64  89  66 /  30  20  20  20  20
LAS CRUCES              66  92  67  93  69 /  30  20  20  20  20
ALAMOGORDO              65  93  67  94  68 /  50  30  20  20  20
CLOUDCROFT              46  70  48  71  50 /  50  30  20  30  20
TRUTH OR CONSEQUENCES   64  89  67  92  66 /  50  30  30  30  30
SILVER CITY             57  80  60  83  60 /  50  40  40  40  40
DEMING                  63  91  66  93  65 /  30  30  30  30  30
LORDSBURG               62  91  64  93  64 /  40  40  30  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH EARLY WEDNESDAY MORNING FOR
TXZ-055>056 & NMZ-022>025-030>032.

14 / BIRD
Hazardous weather outlook, Aug 22, 11:10 AM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT TUE AUG 22 2006

NMZ022>025-030>032-TXZ055-056-230300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1110 AM MDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY WEDNESDAY MORNING FOR FAR
WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
AND TONIGHT. STORMS MOST LIKELY NORTH AND WEST. HEAVY RAIN WILL
OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS EXCEEDING 2
INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING ALONG
DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY DRAINED
AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STORM ACTIVITY AND FLOOD POTENTIAL EXPECTED TO DECREASE WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY IN THE AFTERNOON AND
EARLY EVENING EACH DAY WEDNESDAY THROUGH FRIDAY. A FEW STORMS MAY
PRODUCE BRIEF HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH.
STORM ACTIVITY EXPECTED TO INCREASE AGAIN LATE FRIDAY THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:50 PM MDTFlash Flood WarningEPZSierra55 min
Aug 21, 7:58 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 22, 9:50 AM MDTFlash Flood WarningEPZOtero4 hr
Aug 22, 5:10 PM MDTFlash Flood WarningEPZOtero4 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.